Home » Frequently asked Questions on Health » What is the cause of headache with temporary loss of vision?

What is the cause of headache with temporary loss of vision?

Q: I was in a wreck 3 years ago and suffered a severe closed head injury and herniated discs in neck and back. I have been diagnosed with TBI, post-concussion syndrome, post traumatic stress disorder, chronic nausea, chronic head pain, permanent vestibular damage to right ear (imbalance, coordination disorder, labyrinthine hypofunction bilateral, dizziness, hyperacusis, sleep disorder), photophobia, visual instability (exotropia, oculomotor dysfunction, convergence insufficiency) and partial complex seizures. When I close up visual straining, like reading, I get a greyish film that envelops my right eye (sort of blinding it). Shortly after this I get a horrible pain in my head. I am not sure if this is migraine. As a kid I would get one migraine a year, till puberty. Those were different and had a light flickering aura. The greyish film seems to last for hours, but impossible to say because at onset of pain, I go into a dark room, take medicines and place ice packs on my head and don't move for hours. The pain lasts up to a day and a half sometimes. A doctor told me that it could be retinal migraine, but another doctor said it could not be a retinal migraine because the vision loss should not last more than an hour and reading could not interrupt the blood flow, which would cause such an occurrence. Another doctor said that it could be a persistent (or prolonged) aura migraine, brought on by the stress of reading difficulties, but he was not sure. What is the exact diagnosis?

A:Your symptoms with a background of migraine with aura during early years suggest the visual symptoms which you are experiencing now, are migraine with visual aura. Normally the aura lasts for 15-30 minutes followed by headache but as many migraine patients age, their aura can change character and duration and sometimes be prolonged. However, other symptomatic causes need to be ruled out especially due to the fact that your character of aura has changed. So, a CT scan may be warranted in consultation with your neurologist. If these attacks are frequent, you need to consider some prophylactic therapy for migraine in consultation with your neurologist. Otherwise, you may consider some form of abortive therapy to prevent the headache which happens following the visual problem. Unfortunately, at the present time there is no good drug to abort the aura.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------